Minnesota, 2002

Tornado and Hail in Minnesota, August 16, 2002

August 16, 2002 · NWS MPX · 58 events in 20 counties and zones

31 thunderstorm wind, 26 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 16, 2:30 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 16, 2:30 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT FRI AUG 16 2002

EMPHASIS ON SEVERE WEATHER THREAT TONIGHT AND STRONG WINDS ON SAT.
SIGNIFICANT S/W TRACKING EWD ACRS NRN MT...JUST SLIGHTLY NORTH OF
MODEL GUIDANCE.  SFC DEWPTS IN THE 60S TO NR 70 SURGING NWD TWD
CNTRL SODAK...JUST AHEAD OF SFC 999MB LOW PRES...WHICH IS CLOSER TO
ETA FORECAST.  EXPC SFC LOW PRES TO CONT DEEPENING AS IT TRACKS
NEWD.  SFC WRMFNT HELD BACK OVR ERN NE INTO SRN SODAK DUE TO AFTN
CONVECTION ACRS ERN SODAK.  SODAK CONVECTION FORMED ON STRENGTHENING
LOW LEVEL JET AND IMPRESSIVE MOISTURE RETURN.  CONVECTION HAS BEEN
WEAKENING AS IT PUSHES TWD SWRN MN...HOWEVER LATEST WDL PROFILE
SHOWING INCREASING SLY WNDS TO 20 TO 25KTS IN LOWEST GATES.  SCT
CONVECTION HAS BEGUN TO FIRE OVR FAR WEST CENTRAL MN AS WELL.  STG
ISENTROPIC OMEGA WITH RAPID INCREASE IN LOW TO MID LVL MOISTURE.
RUC 85H THETA E ADVECTION BULLSEYES ONGOING CONVECTION TO THE
SOUTH...AND ADVECTION INCREASES AND PUSHES ACRS MN CWA THRU EVE.
STRONG UPR LEVEL DIVERGENCE ASSOCD WITH RIGHT ENTRANCE RGN SPREADS
INTO AREA LATER TONIGHT WHEN ONGOING SQUALL LN AND POSSIBLE DERECHO
THREAT PUSHES IN FM DAKOTAS.

6 TO 10MB PRES RISES FOLLOWS ON HEELS OF STG COLD FNT INTO WRN CWA
LTR TNGT.  ETA BUFKIT SHOWS 39 KTS JUST OFF THE SFC LATE TNGT AT
KAXN SO WL ISSUE WIND ADVY FOR LATE TNGT INTO SAT MRNG FOR WRN
AREAS.  WL LET MIDNIGHT SHIFT CONSIDER EXPANDING ADVY FARTHER EAST
WITH MIDNIGHT ZONE ISSUANCE.  SFC GRADIENT LOOSENS AND CORE OF COLD
AIR ADVECTION SLIDES RAPIDLY EWD WITH STRONGEST PRES RISES ACRS NRN
MN. DRY AIR ENGULF RGN DURING WEEKEND AND LINGERS INTO MON.
MOISTURE RETURN TUE INTO TUE NGT AS EMBEDDED WAVE IN ZONAL FLOW
MOVES ACRS UPR MIDWEST.  ENSEMBLE PRECIP PROBS SHOW HIGH VALUES FOR
TUE INTO EARLY WED.
.MSP...WIND ADVISORY WEST LATE TNGT INTO SAT MRNG.
MBK

In the hours before

Special weather statement, Aug 16, 4:00 PM CST, 1 hour 42 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-170200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
500 PM CDT FRI AUG 16 2002

...RISK OF SEVERE THUNDERSTORMS TONIGHT...

LATE THIS AFTERNOON THE ATMOSPHERE LOOKED RIPE FOR A SEVERE WEATHER
OUTBREAK TO DEVELOP MINNESOTA. IT APPEARS THAT THE GREATEST
POTENTIAL OF SEVERE THUNDERSTORMS...INCLUDING TORNADOES...WILL BE
INITIALLY OVER WEST CENTRAL AND SOUTHWEST MINNESOTA.  PERSONS LIVING
NEAR MORRIS...BENSON...GRANITE FALLS...REDWOOD FALLS...AND FAIRMONT
WILL WANT TO LISTEN FOR SEVERE WEATHER WARNINGS AND MOVE TO SHELTER
QUICKLY.

THE STORMS TONIGHT WILL LIKELY CONTAIN DAMAGING WINDS. DUE TO THE
STRENGTH OF THE APPROACHING LOW PRESSURE SYSTEMS...WIND GUSTS
TONIGHT WITH THE SEVERE STORMS COULD APPROACH 80 MPH.  AN AREA OR
LINE OF STRONG TO SEVERE STORMS...WILL TRACK ACROSS CENTRAL AND
SOUTHERN MINNESOTA...INTO WEST CENTRAL WISCONSIN LATER TONIGHT.

SPOTTERS AND THE PUBLIC ALIKE SHOULD KEEP UP ON THE LATEST
STATEMENTS...WATCHES OR WARNINGS.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL TONIGHT...VERY WINDY
CONDITIONS ARE EXPECTED ACROSS THE REGION ON SATURDAY IN THE WAKE OF
THE LOW PRESSURE STORM SYSTEM.

EDWARDS

The radar

The Minneapolis radar (KMPX), 65 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 26 hail, 1 tornado. Local standard time, as filed.

Hail, Meeker

When
August 16, 5:42 PM CST
Where
Meeker County, 1 mi N of Dassel
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.100, -94.317

Hail, Wright

When
August 16, 5:50 PM CST
Where
Wright County, Cokato
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.083, -94.200

Hail, Redwood

When
August 16, 6:30 PM CST
Where
Redwood County, 1 mi SW of Milroy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.400, -95.567

Thunderstorm Wind, Redwood

When
August 16, 6:30 PM CST
Where
Redwood County, 1 mi SW of Milroy
Measured
52 kt (60 mph)
Reported by
MARINER
Coordinates
44.400, -95.567

Numerous large branches down.

Thunderstorm Wind, Redwood

When
August 16, 6:38 PM CST
Where
Redwood County, 2 mi W of Lucan
Measured
55 kt (63 mph)
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
44.383, -95.350

Part of roof from shed ripped off. Several trees down, including one on shed. Grain bin tipped over.

Hail, Lac Qui Parle

When
August 16, 6:39 PM CST
Where
Lac Qui Parle County, 2 mi W of Dawson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -96.100

Thunderstorm Wind, Redwood

When
August 16, 6:45 PM CST
Where
Redwood County, Wabasso
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
44.400, -95.250

Numerous large branches down.

Thunderstorm Wind, Yellow Medicine

When
August 16, 7:17 PM CST
Where
Yellow Medicine County, 1 mi W of Clarkfield
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.783, -95.817

Power pole snapped in half.

Tornado, Yellow Medicine

When
August 16, 7:43 PM CST to 7:46 PM CST
Where
Yellow Medicine County, 5 mi E of Wood Lake
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
44.650, -95.450

Brief touchdown in open field. Debris cloud noted.

Thunderstorm Wind, Redwood

When
August 16, 8:05 PM CST
Where
Redwood County, Redwood Falls
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
44.533, -95.100

Numerous large branches down. Numerous tents blown down at the county fair.

Thunderstorm Wind, Renville

When
August 16, 8:15 PM CST
Where
Renville County, 6 mi S of Olivia
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.700, -94.983

Tree down.

Hail, McLeod

When
August 16, 8:25 PM CST
Where
McLeod County, Biscay
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.833, -94.283

Hail, McLeod

When
August 16, 8:25 PM CST
Where
McLeod County, Glencoe
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.767, -94.150

Thunderstorm Wind, McLeod

When
August 16, 8:35 PM CST
Where
McLeod County, 3 mi S of Hutchinson
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
44.833, -94.367

Barn down.

Hail, McLeod

When
August 16, 8:40 PM CST
Where
McLeod County, Stewart
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.717, -94.483

Hail, McLeod

When
August 16, 8:41 PM CST
Where
McLeod County, Silver Lake
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.900, -94.200

Thunderstorm Wind, Sibley

When
August 16, 8:45 PM CST
Where
Sibley County, 6 mi NW of Winthrop
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.617, -94.450

Shed destroyed. Few trees down.

Thunderstorm Wind, McLeod

When
August 16, 8:45 PM CST
Where
McLeod County, 2 mi S of Brownton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.700, -94.350

Large branches down.

Hail, McLeod

When
August 16, 8:50 PM CST
Where
McLeod County, Brownton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -94.350

Thunderstorm Wind, Sibley

When
August 16, 8:50 PM CST
Where
Sibley County, 6 mi N of Winthrop
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.633, -94.367

Shed destroyed.

Hail, Sibley

When
August 16, 8:50 PM CST
Where
Sibley County, 6 mi N of Winthrop
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.633, -94.367

Thunderstorm Wind, McLeod

When
August 16, 8:50 PM CST
Where
McLeod County, 4 mi S of Brownton
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.683, -94.350

Grain bin and hay bales blown over. Few trees down.

Thunderstorm Wind, Sibley

When
August 16, 8:53 PM CST
Where
Sibley County, Winthrop
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
44.550, -94.367

Numerous large branches down, including one which crashed through the windshield of a car.

Thunderstorm Wind, Sibley

When
August 16, 9:00 PM CST
Where
Sibley County, Gaylord
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
44.550, -94.217

Numerous trees and power lines down. Wall collapsed at a concrete block building. Minor roof damage to business.

Thunderstorm Wind, Sibley

When
August 16, 9:20 PM CST
Where
Sibley County, 1 mi NE of Arlington
Measured
65 kt (75 mph)
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
44.617, -94.067

Barn and sheds down. Three grain bins tipped over. Semi blown over. Several dozen trees toppled.

Thunderstorm Wind, Scott

When
August 16, 9:25 PM CST
Where
Scott County, Belle Plaine
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -93.767

Seven inch branches down.

Thunderstorm Wind, Sibley

When
August 16, 9:30 PM CST
Where
Sibley County, 2 mi W of Henderson
Measured
60 kt (69 mph)
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
44.533, -93.933

Barn down. Several sheds and outbuildings collapsed. Grain auger tipped over and smashed car. Numerous trees down.

Thunderstorm Wind, Scott

When
August 16, 9:33 PM CST to 9:38 PM CST
Where
Scott County, 1 mi W of New Prague
Measured
70 kt (81 mph)
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
44.550, -93.583

Roof blown off house. Numerous trees down, including some on cars and houses.

Hail, Scott

When
August 16, 9:38 PM CST
Where
Scott County, Shakopee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.800, -93.517

Thunderstorm Wind, Le Sueur

When
August 16, 9:40 PM CST
Where
Le Sueur County, Montgomery
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
44.433, -93.583

Numerous trees and power lines were downed. Six sheds at a lumber company collapsed.

Hail, Le Sueur

When
August 16, 9:40 PM CST
Where
Le Sueur County, Montgomery
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.433, -93.583

Thunderstorm Wind, Rice

When
August 16, 9:50 PM CST
Where
Rice County, Lonsdale
Measured
60 kt (69 mph)
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
44.467, -93.433

Roof partially off house, and its garage also collapsed. Several sheds down, and numerous trees were toppled.

Hail, Stearns

When
August 16, 9:53 PM CST
Where
Stearns County, 2 mi SE of Albany
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.617, -94.533

Thunderstorm Wind, Carver

When
August 16, 9:55 PM CST
Where
Carver County, Hamburg
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -93.950

Trees and power poles felled.

Hail, Stearns

When
August 16, 9:56 PM CST
Where
Stearns County, Avon
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.617, -94.467

Thunderstorm Wind, Rice

When
August 16, 9:58 PM CST
Where
Rice County, Faribault
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
44.300, -93.267

Scattered trees snapped.

Thunderstorm Wind, Carver

When
August 16, 10:00 PM CST
Where
Carver County, 5 mi SE of Norwood
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.717, -93.850

Large branches down.

Thunderstorm Wind, Rice

When
August 16, 10:00 PM CST to 10:10 PM CST
Where
Rice County, Dundas
Measured
70 kt (81 mph)
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
44.433, -93.217

Roof off house, three barns down, roofs off three storage buildings, one storage building blown 1/4 mile, garage collapsed, several hundred trees downed. A 56 knot gust was measured in downtown Northfield at the Public Safety Building, with 40 to 50 knot winds persisting for another 10 minutes. Wind was stronger just outside Northfield, where stronger wind and the most severe damage occurred.

Thunderstorm Wind, Sibley

When
August 16, 10:00 PM CST
Where
Sibley County, 6 mi ENE of Green Isle
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.717, -93.900

Tree pushed over; numerous large branches down.

Thunderstorm Wind, Stearns

When
August 16, 10:00 PM CST
Where
Stearns County, 4 mi SW of St Joseph
Measured
52 kt (60 mph)
Reported by
NEWSPAPER
Coordinates
45.533, -94.400

Twentyfive large trees brought down.

Thunderstorm Wind, Scott

When
August 16, 10:05 PM CST
Where
Scott County, Belle Plaine
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -93.767

Tree felled.

Hail, Stearns

When
August 16, 10:10 PM CST
Where
Stearns County, Sartell
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.617, -94.200

Hail, Benton

When
August 16, 10:10 PM CST
Where
Benton County, 3 mi N of Sauk Rapids
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.650, -94.167

Thunderstorm Wind, Goodhue

When
August 16, 10:15 PM CST
Where
Goodhue County, Kenyon
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.283, -92.983

Few trees and power lines down.

Hail, Benton

When
August 16, 10:28 PM CST
Where
Benton County, 5 mi N of Sauk Rapids
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.667, -94.167

Hail, Redwood

When
August 16, 10:30 PM CST
Where
Redwood County, Redwood Falls
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.533, -95.100

Thunderstorm Wind, Sherburne

When
August 16, 10:30 PM CST
Where
Sherburne County, 2 mi NW of Clear Lake
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.467, -94.033

Flag pole bent over. Several trees toppled.

Hail, Renville

When
August 16, 10:31 PM CST
Where
Renville County, Hector
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.750, -94.717

Hail, Dakota

When
August 16, 10:40 PM CST
Where
Dakota County, Farmington
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.633, -93.150

Hail, Mille Lacs

When
August 16, 10:45 PM CST
Where
Mille Lacs County, 1 mi N of Milaca
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.750, -93.633

Thunderstorm Wind, Dakota

When
August 16, 10:50 PM CST
Where
Dakota County, Hampton
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.617, -93.000

Numerous trees down.

Thunderstorm Wind, Goodhue

When
August 16, 10:55 PM CST
Where
Goodhue County, 2 mi NW of Welch
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.583, -92.767

Twelve inch diameter branches down.

Hail, Isanti

When
August 16, 10:55 PM CST to 10:59 PM CST
Where
Isanti County, 6 mi W of West Pt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.567, -93.517

Hail, Douglas

When
August 16, 10:58 PM CST
Where
Douglas County, Millerville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.067, -95.567

Hail, McLeod

When
August 16, 11:05 PM CST
Where
McLeod County, 4 mi S of Glencoe
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.717, -94.150

Hail, Douglas

When
August 16, 11:10 PM CST
Where
Douglas County, 3 mi N of Garfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.983, -95.500

Hail, Carver

When
August 16, 11:15 PM CST
Where
Carver County, Norwood
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -93.917

Thunderstorm Wind, Carver

When
August 16, 11:20 PM CST
Where
Carver County, 6 mi S of Cologne
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.683, -93.783

Scattered trees down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyThe tornado archive for Minnesota, 2002Warnings in Minnesota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314045, 5314046, 5314047, 5314048, 5314049, 5314050, 5314051, 5314052, 5314053, 5314054, 5314055, 5314056, 5314057, 5314058, 5314059, 5314060, 5314061, 5314062, 5314063, 5314142, 5314143, 5314144, 5314145, 5314146, 5314147, 5314148, 5314149, 5314150, 5314151, 5314152, 5314153, 5314154, 5314155, 5314156, 5314157, 5314158, 5314159, 5314160, 5314161, 5314232, and more.